Hypersensitivity (Allergic) VasculitisVasculitis is inflammation of blood vessels. It can damage blood vessels by thickening, scarring, and weakening the cell wells. There are many ...
- Auto Immune Conditions
- Bladder & Kidney Health
- Brain & Nervous System
- Care Transitions
- Dental Health
- Emotional Health
- Eye Health
- Falls Prevention
- Financial Planning
- General Safety
- Health Care Basics
- Healthy Living
- Hearing Loss
- Heart Health
- High Blood Pressure
- Life Transitions
- Lung Health
- Men's Health
- Nutrition & Weight Management
- Pain Management
- Preventive Health
- Sexual Health
- Stomach & Digestive Health
- Stress & Anxiety
- Women's Health
Vasculitis is inflammation of blood vessels. It can damage blood vessels by thickening, scarring, and weakening the cell wells. There are many different types of vasculitis; some are acute and last a short time, while others can be chronic. Hypersensitivity vasculitis is an acute form of this condition that is marked by inflammation or redness of the skin that occurs when you come in contact with an irritating substance.
It’s characterized by the appearance of red spots on the skin—most commonly, palpable purpura. Palpable purpura are raised spots that are usually red in color but may darken to a purple color. However, there many other types of rashes can occur.
Substances that can cause skin inflammation include:
- an infection
- any other foreign object that you might have an allergic reaction to
Most hypersensitivity vasculitis is caused by drug interaction, but it can also occur in conjunction with certain infections or viruses. In some cases the exact cause cannot be identified.
Hypersensitivity vasculitis is commonly triggered by a reaction to a drug. The most common drugs linked to hypersensitivity vasculitis include:
- sulfonamide (a class of antibiotics)
- some blood pressure medications
- phenytoin (anti-seizure medication)
This type of vasculitis can also be triggered by chronic bacterial infections or viruses such as HIV or hepatitis B and C. People with the autoimmune disorder lupus also experience similar skin rashes as a result of their condition (NCBI).
The word vasculitis relates to blood vessel inflammation and damage. This inflammation and damage causes the primary sign of vasculitis: a skin rash called “palpable purpura” that may appear as several spots. These spots may appear purple or red in color and you’ll most likely find them on your legs, buttocks, and torso. You might also develop blisters or hives on your skin. Hives are potentially itchy bumps that appear on the skin as a result of an allergic reaction.
Other, less common, symptoms you might experience include:
- joint pain
- enlarged lymph nodes (glands that help remove bacteria from the bloodstream)
- kidney inflammation (in rare cases)
When drug interaction is the cause, symptoms typically appear within seven to 10 days of exposure; however, some people may experience symptoms as early as two days after taking certain medications (Vasculitis Foundation, 2006).
In order to be diagnosed with hypersensitivity vasculitis, you must meet at least three of the following criteria set forth by the American College of Rheumatology.
- older than 16 years of age
- skin rash (palpable purpura or maculopapular)
- having used a drug before developing a skin rash
- a biopsy of your skin rash showing that you have white blood cells surrounding your blood vessels
To start your diagnosis, your doctor will:
- evaluate your symptoms and ask inquire about drug and medication history
- review your medical history and perform a physical exam
- take a tissue sample, or biopsy, from your rash.
- send the sample sent to a lab where it will be analyzed for evidence of inflammation surrounding blood vessels.
- order blood tests, such as erythrocyte sedimentation rate (ESR), to measure the degree of inflammation
Diagnosis and treatment will depend on the cause of your vasculitis, and if infection or inflammation of other organs are present.
There is no cure for hypersensitivity vasculitis itself. The main goal of treatment will be to relieve your symptoms.
Talk to your doctor about the medications that you’re taking, as this information can help determine the potential cause for your vasculitis. If your doctor is able to trace your problem to a medication that you are currently taking, he or she will probably advise you to stop taking it. However, you shouldn’t stop taking any medications without your doctor’s recommendation. Your symptoms should go away within a few weeks of stopping the offending medication.
While you and your doctor are working to pinpoint the cause of your vasculitis, he or she may put you on anti-inflammatory medication. Anti-inflammatory medication will help relieve your inflamed blood vessels. Aspirin is commonly used, though it is not recommended for children (aspirin can increase a child’s risk for Reye’s syndrome).
If aspirin does not work, your doctor may prescribe corticosteroids. Corticosteroids are drugs that suppress your immune system and reduce inflammation. Corticosteroids do have a number of side effects like weight gain, sudden mood swings, and acne, especially when taken for a long period of time. If your doctor prescribes you corticosteroids, you will likely be given the lowest dose possible. Talk to your doctor about whether corticosteroids are right for you.
Depending on the severity of your vasculitis, you may have some scarring as a result of your rashes. This is caused by permanently damaged blood vessels.
In very rare cases, inflammation of the kidneys can occur in people with hypersensitivity vasculitis. This is not common; however prolonged exposure to certain drugs or infections can affect kidney health. Most people don’t notice symptoms of kidney inflammation. If your doctor suspects complications based on your symptoms or exposure to certain drugs, he or she can diagnose kidney problems by examining a urine sample for evidence of blood or protein in the urine (Vasculitis Foundation, 2006).
It is possible for hypersensitivity vasculitis to come back if you are exposed to the offending drug, infection, or foreign object. Avoiding your known allergens, staying away from drugs and materials that cause you to have an allergic reaction, will prevent you from having hypersensitivity vasculitis symptoms again.
Medically Reviewed by: Brenda B. Spriggs, MD, MPH, FACP
Published: Aug 7, 2012
Published By: Healthline Networks, Inc.